Heavy Rain, Floyd
- When
- October 4, 6:30 PM CST to 9:00 PM CST
- Where
- Floyd County, 1.66 mi ESE of Charles City
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.670
In Charles City, 2.15 inches of rain was measured.
Thunderstorms developed during the evening of October 4th ahead of an approaching warm front. These storms produced locally heavy rains that caused flash flooding to occur across portions of Floyd and Winneshiek Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed during the evening of October 4th ahead of an approaching warm front. These storms produced locally heavy rains that caused flash flooding to occur across portions of Floyd and Winneshiek Counties. A vehicle became stranded in flood waters near Floyd (Floyd County) with the occupants having to be rescued by emergency personnel. Dime to quarter sized hail also fell near Marble Rock and Charles City (Floyd County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 4, 5:08 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 608 PM CDT FRI OCT 4 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 330 PM CDT FRI OCT 4 2013 FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT AND THE POSSIBILITY OF A FEW SEVERE STORMS IN CENTRAL WISCONSIN LATE SATURDAY MORNING INTO EARLY SATURDAY AFTERNOON. LATEST SURFACE OBSERVATIONS SHOWED SURFACE LOW PRESSURE OVER CENTRAL NEBRASKA...LIFTING NORTHEAST. A WARM FRONT EXTENDED SOUTHEAST THROUGH SOUTHWEST AND CENTRAL IOWA. THE FRONT WILL LIFT NORTH LATE THIS AFTERNOON INTO THIS EVENING AND BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT AS A POTENT UPPER LOW PUSHES EAST ACROSS THE NEBRASKA PANHANDLE. THE WARM FRONT IS EXPECTED TO LIFT NORTH INTO NORTHERN IOWA AND PERHAPS EXTREME SOUTHWEST WISCONSIN THIS EVENING. STRONG 850 MB MOISTURE TRANSPORT FOCUSES INTO THE FRONT THIS EVENING...LEADING TO SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHEAST IOWA...SOUTHEAST MINNESOTA AND PORTIONS OF SOUTHWEST WISCONSIN. MEANWHILE THE SURFACE LOW WILL LIFT NORTH INTO SOUTHEAST SOUTH DAKOTA AS THE LOW OCCLUDES. A TRIPLE POINT LIFTS NORTHEAST FROM NORTHEAST IOWA INTO SOUTH CENTRAL MINNESOTA LATE IN THE EVENING. THE 04.17 HRRR SHOWS ISOLATED STRONG STORMS DEVELOPING ALONG THE FRONT. STORMS ALSO DEVELOP OVER WESTERN IOWA EARLY THIS EVENING CLOSER TO THE OCCLUSION. THESE STORMS WILL LIKELY BE SUPERCELLS...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. THE STORMS FURTHER TO THE NORTH OVER THE FORECAST AREA...SHOULD BE NORTH OF THE WARM FRONT AND ELEVATED IN NATURE. 1-7 KM BULK SHEAR VALUES HOVER RIGHT AROUND 30 KTS DURING THE EVENING HOURS SO CANNOT RULE OUT ISOLATED SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY RAINFALL...AND POSSIBLY DAMAGING WINDS. THE HIGHEST CHANCES FOR SEVERE WEATHER WILL BE OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA...WEST OF HIGHWAY 52. A FEW OF THESE STRONGER STORMS COULD MAINTAIN INTENSITY INTO PORTIONS OF WESTERN WISCONSIN BUT SHOULD THEN WEAKEN AS THEY MOVE EAST...BUT STILL CAPABLE OF PRODUCING HEAVY RAINFALL. THE 850 MB MOISTURE TRANSPORT GRADUALLY SHIFTS EAST INTO WESTERN WISCONSIN OVERNIGHT WITH WIDESPREAD SHOWERS AND STORMS PERSISTING. THE MAIN THREAT FROM THE STORMS SHOULD GRADUALLY SHIFT TOWARDS HEAVY RAIN LATE IN THE NIGHT. A COLD FRONT THEN PUSHES EAST ACROSS THE REGION EARLY SATURDAY MORNING AND SHOULD BE POSITIONED RIGHT ALONG THE MISSISSIPPI RIVER BY THE MID TO LATE MORNING HOURS. IF ENOUGH INSTABILITY CAN BUILD AHEAD OF THE FRONT...THERE IS THE POSSIBILITY OF SEEING A FEW STRONG TO SEVERE STORMS OVER CENTRAL WISCONSIN. THE MAIN HAZARDS FROM THESE STORMS WOULD BE DAMAGING WINDS. SHOWERS AND STORMS WILL END FROM WEST TO EAST SATURDAY AFTERNOON AS A DRY SLOT PUSHES INTO THE REGION. TEMPERATURES SHOULD FALL ACROSS THE AREA SATURDAY AFTERNOON IN THE WAKE OF THE COLD FRONT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 330 PM CDT FRI OCT 4 2013 MOST OF THE FORECAST AREA WILL REMAIN IN THE DRY SLOT SATURDAY NIGHT...WITH THE EXCEPTION OF NORTH CENTRAL WISCONSIN WHERE A FEW SHOWERS MAY LINGER. PLAN ON A COOLER NIGHT WITH LOWS FALLING INTO THE 40S. A FEW 30S CANNOT BE RULED OUT OVER CENTRAL WISCONSIN. THE UPPER LOW MOVES INTO INTO WESTERN IOWA ON SUNDAY AND EVENTUALLY INTO WESTERN ILLINOIS SUNDAY NIGHT. SHOWERS WRAPPING AROUND THE LOW LOOK TO MOVE INTO THE REGION SUNDAY AND WILL LIKELY CONTINUE INTO SUNDAY NIGHT AS THE LOW PROGRESSES EAST. THE LOW THEN LOOKS TO MOVE INTO THE EASTERN GREAT LAKES LATE ON TUESDAY WITH HIGH PRESSURE BUILDING INTO THE AREA IN ITS WAKE. HIGH PRESSURE THEN BUILDS OVER THE AREA WEDNESDAY INTO THURSDAY WITH DRY AND QUIET WEATHER EXPECTED...OUTSIDE OF THE POSSIBILITY OF OF SOME EARLY MORNING VALLEY FOG. A TROUGH IS EXPECTED TO DIG INTO THE SOUTHWEST CONUS LATE IN THE WEEK. SOUTHWEST FLOW LOOKS TO DEVELOP OVER THE UPPER MISSISSIPPI RIVER VALLEY LATE FRIDAY INTO SATURDAY. FORECAST MODELS SHOWS THE TROUGH EJECTING INTO THE CENTRAL AND NORTHERN PLAINS...WILL HAVE TO KEEP A VERY CLOSE EYE ON THIS SYSTEM OVER THE NEXT SEVERAL MODEL RUNS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 608 PM CDT FRI OCT 4 2013 SOME CONVECTION DEVELOPING ALONG A WEAK BOUNDARY ACROSS NORTHERN IOWA. ACTIVITY IS MOVING PRIMARILY TO THE NORTH/NORTHEAST AND SHOULD THE GREATEST POTENTIAL TO IMPACT KRST IF IT HOLDS TOGETHER AS IT MOVES NORTH. AROUND 500 J/KG OF MU CAPE EXITS AS FAR NORTH AS THE I90 CORRIDOR SO WILL SHOW A VCTS AT KRST FOR THIS ACTIVITY. THE FOCUS THEN SHIFTS TO HOW FAST THE CONVECTION NEAR THE MISSOURI RIVER WILL TRANSLATE INTO THE AREA. THE 04.21Z HRRR SEEMS TO BE HANDLING THIS WELL AND INDICATES IT COULD START COMING IN BY MID EVENING AND THEN MOVE OFF TO THE EAST BETWEEN 06 AND 08Z. BRIEF BREAK IN THE ACTION BEFORE THE COLD FRONT COMES IN EARLY SATURDAY MORNING WITH ANOTHER ROUND OF CONVECTION. THIS ACTIVITY COULD POTENTIALLY STICK AROUND INTO THE MIDDLE OF THE AFTERNOON...EVEN FOR A FEW HOURS AFTER THE FRONT GOES THROUGH WITH THE UPPER LEVEL SYSTEM HANGING BACK WELL TO THE WEST. THE WINDS SHOULD GO AROUND TO SOUTHWEST DURING THE AFTERNOON BEHIND THE PASSAGE OF THE FRONT. CEILINGS LOOK TO REMAIN IFR AT BOTH SITES FOR MUCH OF THE PERIOD WITH VISIBILITIES PRIMARILY MVFR. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...WETENKAMP LONG TERM...WETENKAMP AVIATION...04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 252 PM CDT FRI OCT 4 2013 MNZ079-WIZ017-029-032>034-042>044-051200- ADAMS-BUFFALO-CLARK-JACKSON-JUNEAU-MONROE-TAYLOR-TREMPEALEAU- WABASHA- 252 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA TONIGHT. BESIDES A LIGHTNING THREAT...THEY COULD PRODUCE HEAVY RAIN AT TIMES WITH A LOCALIZED FLOODING THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SATURDAY... ESPECIALLY DURING THE MORNING HOURS. THERE COULD BE SOME ADDITIONAL HEAVY RAIN...WHICH COULD LEAD TO LOCALIZED FLOODING DEPENDING ON HOW MUCH RAIN OCCURS BEFORE THEN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY... BUT RAINFALL AMOUNTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041-053>055-061- 051200- ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-DODGE-FAYETTE-FILLMORE-FLOYD- GRANT-HOUSTON-HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-RICHLAND- VERNON-WINNESHIEK-WINONA- 252 PM CDT FRI OCT 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT ADDITIONAL THUNDERSTORMS ARE EXPECTED TO REDEVELOP OR MOVE INTO THE AREA TONIGHT. SOME OF THE STRONGER STORMS WILL HAVE HEAVY RAIN WHICH COULD LEAD TO LOCALIZED FLOODING...ALONG WITH LIGHTNING. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST AND SOUTHWEST OF THE AREA THIS EVENING AS WELL. THEY COULD MOVE INTO THE AREA DURING THE LATER EVENING HOURS...BETWEEN 7 AND 11 PM...WITH A THREAT FOR LARGE HAIL AND DAMAGING WIND. THE OVERALL SEVERE WEATHER RISK APPEARS TO BE LOWERING BUT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE COULD BE SOME THUNDERSTORMS AGAIN SATURDAY...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER...AS A STRONG COLD FRONT MOVES ACROSS THE AREA. HEAVY RAIN REMAINS POSSIBLE SATURDAY...WHICH COULD LEAD TO LOCALIZED FLOODING. A FEW STORMS COULD ALSO PRODUCE LARGE HAIL AND DAMAGING WINDS BEFORE QUICKLY MOVING OFF TO THE EAST. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF A FEW STORM SPOTTER GROUPS MAY STILL BE NEEDED THIS EVENING IF STORMS BECOME STRONG ENOUGH...ESPECIALLY THOSE WEST OF THE MISSISSIPPI RIVER. AGAIN...THE OVERALL RISK LOOKS LOWER THAN PREVIOUSLY FORECAST. RAINFALL AMOUNTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RRS/SHEA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 622 PM CDT FRI OCT 4 2013 WIZ061-050015- GRANT- 622 PM CDT FRI OCT 4 2013 ...STRONG THUNDERSTORMS APPROACHING SOUTHERN GRANT COUNTY... AT 620 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF POTOSI...MOVING EAST AT 25 MPH. SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... TENNYSON...SANDY HOOK...DICKEYVILLE...KIELER...CORNELIA...LOUISBURG AND GEORGETOWN. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 645 PM CDT FRI OCT 4 2013 IAZ008-018-050045- FLOYD-MITCHELL- 645 PM CDT FRI OCT 4 2013 ...STRONG THUNDERSTORMS APPROACHING FLOYD AND MITCHELL COUNTIES... AT 642 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORA SPRINGS...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 55 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... NORA SPRINGS...RUDD...ROCK CREEK AND STATE ROAD 9 AND COUNTY S 70. HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF THEY DEVELOP. PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY. 04
The La Crosse radar (KARX), 146 km away, was scanning. The volume nearest the first event began at 00:29 UTC.
5 hail, 3 flash flood, 2 heavy rain, 1 lightning. Local standard time, as filed.
In Charles City, 2.15 inches of rain was measured.
In Bluffton, 2.25 inches of rain was measured.
Quarter sized hail fell just west of Charles City.
Quarter sized hail fell west of Marble Rock.
A tree and power lines were knocked down from a lightning strike.
Quarter sized hail fell in Marble Rock.
A vehicle became stranded in flood waters on a U.S. Highway 218 bridge over the Cedar River in Floyd. All the occupants were safely rescued by emergency personnel.
Flood waters from a local creek went over State Highway 14 west of Charles City near the fairgrounds. In addition, numerous streets in Charles City were under water from the heavy rain.
Water covered 333rd Avenue northeast of Kendallville near the intersection with State Line Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, October 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476851, 476852, 476109, 476106, 476105, 476122, 476107, 476114, 476601, 476110, 476602.